Forskning ved Københavns Universitet - Københavns Universitet

Forside

Intestinal response to myeloablative chemotherapy in piglets

Publikation: Bidrag til tidsskriftTidsskriftartikelForskningfagfællebedømt

Chemotherapy-induced myeloablation prior to allogeneic hematopoietic stem cell transplantation (HSCT) may be associated with severe toxicity. The current understanding of the pathophysiology of oral and gastrointestinal (GI) toxicity is largely derived from studies in rodents and very little is known from humans, especially children. We hypothesized that milk-fed piglets can be used as a clinically relevant model of GI-toxicity related to a standard conditioning chemotherapy (intravenous busulfan, Bu plus cyclophosphamide, Cy) used prior to HSCT. In study 1, dose-response relationships were investigated in three-day-old pigs (Landrace × Yorkshire × Duroc, n = 6). Pigs were given one of three different dose combinations of Bu and Cy (A: 4 days Bu, 2 × 1.6 mg/kg plus 2 days Cy, 60 mg/kg; B: 4 days Bu, 2 × 0.8 mg/kg plus 2 days Cy, 30 mg/kg; C: 2 days Bu at 2 × 1.6 mg/kg plus 1 day Cy, 60 mg/kg) and bone marrow was collected on day 11. Histology of bone marrow samples showed total aplasia after treatment A. Using this treatment in study 2, Bu-Cy pigs showed lowered spleen and intestinal weights and variable clinical signs of dehydration, sepsis, and pneumonia at tissue collection. Oral mucositis was evident as ulcers in the soft palate in 4/9 Bu-Cy pigs and villus height and brush-border enzyme activities were reduced, especially in the proximal intestine. There were no consistent effects on tissue cytokine levels (IL-8, IL-6, IL-1β, TNF-α) or blood chemistry values (electrolytes, liver transaminases, bilirubin, alkaline phosphatase), except that blood iron levels were higher in Bu-Cy pigs. We conclude that a myeloablative Bu-Cy regimen to piglets results in clinical signs comparable to those seen in pediatric patients subjected to myeloablative treatment prior to HSCT. Piglets may be used as a model for investigating chemotherapy-induced toxicity and dietary and medical interventions.
OriginalsprogEngelsk
TidsskriftExperimental Biology and Medicine (Maywood)
Vol/bind239
Udgave nummer1
Sider (fra-til)94-104
Antal sider11
ISSN1535-3702
DOI
StatusUdgivet - 2014

Bibliografisk note

CURIS 2014 NEXS 014

ID: 91317063